Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Shreveport, LA

February 24, 20115 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 24, 2011, 6:40 PM CST for 5 parishes in Louisiana. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2011, 6:40 PM CST (00:40 UTC)
Expired
Feb 24, 2011, 7:45 PM CST
In force
65 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 171 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 6:55 PM CSTTSTM WND DMG12 W West Monroe, LATREES DOWNED IN CALHOUN
Feb 24, 6:55 PM CSTTSTM WND DMGEros, LATREES DOWN NEAR HIGHWAY 164 AND 148.
Feb 24, 7:01 PM CSTTSTM WND GST 60Sterlington, LA60 MPH WINDS PLUS IN THE STRERLINGTON/PERRYVILLE AREA OF EXTREME NORTHERN OUACHITA PARISH.
Feb 24, 7:03 PM CSTTSTM WND DMG12 W Monroe, LATREE DOWN ON NEW NATCHITOCHES ROAD WEST OF MONROE RESULTING IN POWER OUTAGES.
Feb 24, 7:07 PM CSTTSTM WND DMGMonroe, LAPOWERLINES DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:25 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KSHV 250040
SVRSHV
LAC021-049-061-073-111-250145-
/O.NEW.KSHV.SV.W.0016.110225T0040Z-110225T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CST THU FEB 24 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  EAST CENTRAL LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...SWARTZ...MONROE...
  CLAIBORNE...BROWNSVILLE-BAWCOMVILLE...
  EASTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 745 PM CST

* AT 638 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 22 MILES NORTH OF STERLINGTON TO 31 MILES SOUTHWEST OF
  CLAIBORNE...OR ALONG A LINE EXTENDING FROM HUTTIG TO 7 MILES NORTH
  OF JONESBORO...AND MOVING EAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RICHWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3210 9187 3230 9272 3301 9220 3301 9206
      3286 9207 3280 9204 3273 9206 3271 9204
      3272 9197 3267 9194 3267 9190 3258 9191
      3254 9189 3239 9199 3229 9202 3228 9198
      3219 9196 3217 9189
TIME...MOT...LOC 0040Z 287DEG 58KT 3299 9209 3233 9263

$$

PARKER
1 follow-up statement
894 
WWUS54 KSHV 250115
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST THU FEB 24 2011

LAC061-111-250125-
/O.CAN.KSHV.SV.W.0016.000000T0000Z-110225T0145Z/
UNION LA-LINCOLN LA-
715 PM CST THU FEB 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND UNION PARISHES IS
CANCELLED...

LAT...LON 3210 9188 3228 9260 3258 9237 3260 9222
      3273 9206 3271 9204 3272 9197 3267 9194
      3267 9190 3258 9191 3253 9189 3238 9200
      3229 9202 3228 9198 3219 9196 3216 9189
TIME...MOT...LOC 0115Z 287DEG 58KT 3267 9187 3223 9236

$$

LAC021-049-073-250145-
/O.CON.KSHV.SV.W.0016.000000T0000Z-110225T0145Z/
OUACHITA LA-JACKSON LA-CALDWELL LA-
715 PM CST THU FEB 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR CALDWELL...JACKSON AND OUACHITA PARISHES...

AT 711 PM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PERRYVILLE TO
CHATHAM...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF BASTROP TO
16 MILES EAST OF JONESBORO...MOVING EAST AT 65 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RICHWOOD...PINE GROVE...MILLHAVEN...VIXEN...FONDALE...BOSCO AND
RIVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3210 9188 3228 9260 3258 9237 3260 9222
      3273 9206 3271 9204 3272 9197 3267 9194
      3267 9190 3258 9191 3253 9189 3238 9200
      3229 9202 3228 9198 3219 9196 3216 9189
TIME...MOT...LOC 0115Z 287DEG 58KT 3267 9187 3223 9236

$$

PARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:22 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 24, 6:22 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CST THU FEB 24 2011

.UPDATE...
TO ADD 2 HRS TO EASTERN SECTIONS OF THE TORNADO WATCH AND SHAVE
OFF MORE OF THE WESTERN AREAS. SQUALL LINE ORIENTED FROM DEEP EAST
TEXAS ACROSS PORTIONS OF NW LA...MUCH OF N CEN LA AND S CEN AR.
NOT MUCH WIND IN THE WAKE OF THE WEATHER...BUT WESTERLY GUSTS ARE
KNOCKING ON THE DOOR OF OUR TX COUNTIES. MEANWHILE...THE COLD FRONT
IS POISED TO DROP ACROSS THE RED RIVER OF SE OK AND MAY STILL
DEVELOP A FEW MORE SHOWERS AND THUNDERSTORMS THIS EVENING. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  62  44  73  60 /  50   0  10  10  30
MLU  50  60  41  72  60 /  80   0  10  10  30
DEQ  38  57  35  70  56 /  20   0  10  10  30
TXK  41  56  40  70  59 /  20   0  10  10  30
ELD  45  57  39  70  58 /  80   0  10  10  30
TYR  41  60  45  73  60 /  10   0  10  10  20
GGG  42  59  43  73  60 /  10   0  10  10  20
LFK  47  68  46  74  61 /  20   0  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Feb 24, 12:12 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 PM CST THU FEB 24 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1212 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...DEEP EAST
AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE FOUR
STATE AREA WILL CONTINUE OVER THE FOUR STATE AREA INTO THE EVENING
HOURS. THE STAGE HAS BEEN SET FOR STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES
FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE I-30
CORRIDOR AHEAD OF THE DRY LINE NOW INTO THE DALLAS AREA. THIS
FEATURE WILL ADVANCE EASTWARD WITH THE COLD FRONT DROPPING IN
BEHIND DURING THIS EVENING. THE LARGE SCALE FORCING ASSOCIATED
WITH THIS UPPER LEVEL SYSTEM HAS BROUGHT IN THIS TORNADO THREAT
WHICH WILL EXIST ALL AFTERNOON WITH ANY SUPER CELLS THAT DEVELOP
AHEAD OF THE DEVELOPING LINE OF THUNDERSTORMS. AS THE LINE OF
WESTERN MOST LINE OF THUNDERSTORMS CONTINUES TO DEVELOP INTO A
SQUALL LINE...EXPECT A GREATER THREAT FOR DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL ALL EVENING UNTIL EXITING NORTH
LOUISIANA AND SOUTH CENTRAL ARKANSAS PRIOR TO MIDNIGHT. COOLER AND
DRIER AIR WILL FOLLOW BEHIND A COLD FRONTAL PASSAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A MUCH STRONGER UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS THE
SOUTHERN PLAINS SUNDAY AFTERNOON AND NIGHT...AND COULD RESULT IN
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
REGION ONCE AGAIN. AT THIS TIME...IT APPEARS AS IF AREAS ALONG AND
NORTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH
LOUISIANA WILL SEE THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR TORNADO WATCH 13...ADDITIONAL
ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NEEDED FOR THIS EVENING.

24

In the hours before

Local storm report, Feb 24, 6:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 S MAGNOLIA            33.23N 93.24W
02/24/2011                   COLUMBIA           AR   EMERGENCY MNGR

            TREES DOWN ACROSS HIGHWAY 79 SOUTH.

&&

MMAYEAUX
Local storm report, Feb 24, 6:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     RINGGOLD                32.33N 93.28W
02/24/2011                   BIENVILLE          LA   LAW ENFORCEMENT

            TREES DOWNED

0550 PM     TSTM WND DMG     EL DORADO               33.22N 92.66W
02/24/2011                   UNION              AR   LAW ENFORCEMENT

            WIDESPREAD TREES AND POWERLINES DOWNED ACROSS UNION
            COUNTY

0604 PM     TSTM WND DMG     CASTOR                  32.25N 93.17W
02/24/2011                   BIENVILLE          LA   LAW ENFORCEMENT

            TREES DOWNED

&&

12
Local storm report, Feb 24, 6:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             HOMER                   32.79N 93.06W
02/24/2011  E1.50 INCH       CLAIBORNE          LA   AMATEUR RADIO

&&

12
Local storm report, Feb 24, 6:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     RUSTON                  32.53N 92.64W
02/24/2011                   LINCOLN            LA   LAW ENFORCEMENT

            WIDESPREAD DOWNED TREES ACROSS THE PARISH

&&

12
Local storm report, Feb 24, 6:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     6 W RINGGOLD            32.33N 93.39W
02/24/2011                   BIENVILLE          LA   AMATEUR RADIO

            TREES DOWNED ALONG HWY 154

&&

12
Local storm report, Feb 24, 6:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     MOUNT ZION              32.67N 92.73W
02/24/2011                   LINCOLN            LA   TRAINED SPOTTER

            TREES DOWN BLOCKING HIGHWAY 151

&&

MMAYEAUX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:12 PM CSTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Natchitoches, Red River, Winn48 min
Feb 24, 6:59 PM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Natchitoches, Winn61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.